UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 228

of 'Overview of neurologic complications of non-platinum cancer chemotherapy'

228
TI
Focal dystonia after chemotherapy: a case series.
AU
Brashear A, Siemers E
SO
J Neurooncol. 1997;34(2):163.
 
Dystonia is a rare neurologic disorder of the basal ganglia presenting with involuntary twisting or turning spasm of muscles. Movements localized to the face, eyes, or neck generally present during late adulthood. Cranial dystonia is usually idiopathic but may be caused by trauma or medications. Of 148 patients with focal dystonia referred to Indiana University over four years, four women had the onset of face and neck symptoms eight days to 34 months after completing treatment with chemotherapy alone or combined with radiation therapy. Two patients were treated with 5-FU, one received doxorubicin and one was treated with both. Both drugs have been associated with transient parkinsonism, but no chemotherapeutic medications have been reported to cause dystonia. Three patients remain free of demonstrable malignancy. A possible association of chemotherapy and focal dystonia has not been previously described.
AD
Department of Neurology, Indiana University School of Medicine, Indianapolis 46202-5250, USA.
PMID